Georgia, 2017Tornadoes and Flash Flood in Georgia, May 23 to 24, 2017
May 23 to 24, 2017 · NWS FFC · 17 events in 8 counties and zones
S. swept through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $730,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and mid-level short wave associated with a large, deep upper-level trough over the central U.S. swept through the region. Moderate instability combined with strong deep-layer shear to produce scattered severe thunderstorms and isolated tornadoes across north and central Georgia. Deep, rich moisture resulted in very heavy rainfall as well, producing isolated reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 6:30 AM EST, 5 hours 36 minutes earlier.
Area forecast discussion, May 23, 6:30 AM EST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
730 AM EDT Tue May 23 2017
.PREV DISCUSSION... /issued 351 AM EDT Tue May 23 2017/
..Flash Flood Watch Continues Through Wednesday...
SHORT TERM /Today through Wednesday/...
Regional surface analysis shows main low pressure system is over
southern Louisiana but several waves exist along boundary
including current weak trough that extends through the Atlanta
metro. Thus far with first shortwave that has moved
through...rainfall rates have remained manageable but continue to
see embedded heavier showers and thunderstorms that put out a
quick half an inch.
This all sets the stage for additional rounds of potential heavy
precip...the next of which looks to be associated with stronger
shortwave arriving toward 12Z. The NAM12 continues to indicate a
very strong 850mb jet feature with this activity in excess of 50
kts for the southern tier. Thinking this is probably in excess of
what is realized and GFS 40 kt representation looks more on
target. Regardless...this should allow for embedded heavier
showers and storms...especially along and south of I85 with 2 inch
rainfall totals common. Within this average basin average will
likely be pockets of 3 to as high as 4 inches which is why we will
be expanding the current flash flood watch to include all of our
SE portions.
With potential for meso lows to track across the southern CWA and
0-1km helicity increasing to 300 to 400 m2/s2...there is a threat
of severe storms with winds and isolated tornadoes the main
concerns. As low passes east of the area...should see some
opportunity for the atmosphere to settle down and allow for drier
conditions. Not ready to go as dry as some of the models but can
certainly go with some chance pops at this point for Tue
afternoon.
Final push for the short term comes overnight with main shortwave
moving into the area with widespread storms once again. Nam12 has
yet another strong jet for the southern tier with impressive 60
kts at 850mb which again is likely overdone but does represent to
potential dynamics associated with this system. Mid level temps
continue to cool allowing for lapse rates approaching 7 and a
decidedly more convectively favorable environment. Low level
helicity will once again have no trouble reaching 100 to 200 m2/s2
up to 1km and tornado threat will be present once again through
mid morning Wed.
Should be decidedly drier behind this wave but with mid level
temps plummeting to -21C...certainly cannot rule out a final band
of storms pushing through Wed afternoon as NAM tries to indicate.
Although lack of instability will preclude large hail
likely...larger amounts of smaller hail looks like a good bet.
Deese
LONG TERM /Wednesday Night through Monday/...
Much of the area will be on the backside of deep moisture plume and
associated cold front by Wednesday night with anomalously cold upper
level low approaching from the northwest. Breezy and much cooler
conditions will prevail into Thursday with clouds and scattered
showers across north Georgia. Lapse rates appear steep enough to
support a few embedded thunderstorms, again mainly north of I-20.
Small hail will be possible with any storms. By late Thursday into
Thursday night, drier air will work across the area and any
showers/storms will diminish.
Temperatures will gradually moderate closer to normal Friday into
the weekend as an upper level ridge over the Gulf of Mexico builds
slowly north. Battle between the GOM ridge and a strong upper trough
digging across the Northern Plains/Upper Midwest occurs over the
weekend creating an increasingly zonal flow across the area,
especially north GA. Moisture will begin to increase as this occurs
with chances for rain picking up late Saturday into Sunday. Medium
range models appear to deepen longwave trough across the eastern
CONUS thus resulting in an extended period of rain setting up once
again - Sunday into Monday - across the Southeast region. However,
this is 5 to 6 days out and things will likely change.
DJN.83
.AVIATION... 12Z UPDATE...
Yet another very challenging cig forecast for the next 24 to 36
hours with a series of weak areas of low pressure moving across
the terminals. Cigs thus far have shown considerable variance but overall
trend to IFR and LIFR with continued SHRA. Models holding onto
low cigs a little longer and will follow suit in keeping til 16Z.
Winds will be tricky as well with the vicinity of low but should
stay mostly light SW at this point. Another round of predominant
SHRA overnight with prob30 for TSRA through Wed morning.
//ATL CONFIDENCE...06Z UPDATE...
Medium on IFR/LIFR duration.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 64 75 56 / 100 40 80 30
Atlanta 76 65 75 56 / 100 60 80 30
Blairsville 71 58 69 51 / 90 50 80 40
Cartersville 78 63 74 54 / 80 70 80 40
Columbus 80 67 78 58 / 100 80 80 30
Gainesville 73 63 72 56 / 100 50 80 40
Macon 77 67 78 57 / 100 60 80 40
Rome 77 62 74 54 / 70 70 80 40
Peachtree City 76 64 76 55 / 100 70 80 30
Vidalia 81 69 78 62 / 90 70 80 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for the following
zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...
Emanuel...Fayette...Forsyth...Glascock...Greene...Gwinnett...
Hall...Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.
&&
SHORT TERM...Deese
LONG TERM....DJN.83
AVIATION...Deese
Hazardous weather outlook, May 23, 9:40 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1040 AM EDT Tue May 23 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1040 AM EDT Tue May 23 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...TORNADO WATCH IN EFFECT FOR PORTIONS OF CENTRAL GA THROUGH 6 PM
THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL
GA THROUGH WEDNESDAY AFTERNOON...
Increased instability and wind shear for this afternoon into
evening will allow for isolated tornado potential across portions
of central Georgia...mainly along and south of a Columbus to Macon
to Jeffersonville line. A Tornado Watch has been issued
accordingly until 6 PM this evening. There is also a threat for
some strong winds and severe potential. Along with the
severe/tornado threat, heavy rainfall will allow for the continued
flooding potential...with higher confidence along and south of
Interstate 20.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
A small break in widespread storm coverage is expected through
this evening before additional thunderstorms develop overnight
and continue through Wednesday afternoon. Some strong to isolated
severe thunderstorms will be possible with damaging winds, hail,
and heavy rainfall being the primary threats although isolated
tornadoes will also be possible. Total rainfall amounts forecast
through Wednesday will average 1 to 3 inches with some isolated 4
inch totals...especially across portions of Central Georgia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, May 23, 10:38 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1138 AM EDT TUE MAY 23 2017
GAZ108>110-231615-
Telfair GA-Wilcox GA-Dodge GA-
1138 AM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...EASTERN
WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 1215 PM EDT...
At 1137 AM EDT...a strong thunderstorm was over Rebecca, or 13 miles
northeast of Ashburn...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Abbeville, Rochelle, Rhine, Temperance, Browning, Double Run, Antioch
Church and Owensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3183 8315 3185 8318 3184 8323 3185 8339
3185 8359 3208 8329 3200 8312 3184 8311
3182 8315
TIME...MOT...LOC 1537Z 242DEG 30KT 3182 8347
WIND...40MPHSpecial weather statement, May 23, 11:07 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1207 PM EDT TUE MAY 23 2017
GAZ104>106-231630-
Crisp GA-Dooly GA-Sumter GA-
1207 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRISP...SOUTHERN DOOLY
AND SOUTHEASTERN SUMTER COUNTIES UNTIL 1230 PM EDT...
At 1207 PM EDT...a strong thunderstorm was over Chokee, or 14 miles
northeast of Leesburg...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cordele, Vienna, Leslie, De Soto, Desoto, Cobb, East Crisp, Georgia
Veterans Memorial St Pk, Richwood and Raines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3186 8393 3190 8393 3191 8392 3192 8412
3193 8413 3215 8379 3202 8367 3193 8367
3185 8394
TIME...MOT...LOC 1607Z 242DEG 29KT 3189 8401
WIND...40MPHSpecial weather statement, May 23, 11:28 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1228 PM EDT TUE MAY 23 2017
GAZ105-106-231700-
Crisp GA-Dooly GA-
1228 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRISP AND EASTERN
DOOLY COUNTIES UNTIL 100 PM EDT...
At 1228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Richwood, or near Cordele...moving northeast
at 35 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Cordele, Vienna, Unadilla, Pinehurst, Georgia Veterans Memorial St
Pk, Richwood and Tippettville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3192 8388 3199 8395 3199 8394 3200 8395
3201 8395 3226 8375 3212 8361 3206 8361
TIME...MOT...LOC 1628Z 228DEG 30KT 3201 8386
WIND...50MPHEvent by event
8 thunderstorm wind, 5 lightning, 3 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Sumter
- When
- May 23, 12:06 PM EST to 12:16 PM EST
- Where
- Sumter County, 4.75 mi ESE of Sumter to 1.33 mi SSW of Huntington
- Rating
- EF0
- Path length
- 5.35 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.914, -84.181
An National Weather Service survey team found that an EF0 tornado with a maximum path width of 100 yards and maximum winds of 74 MPH crossed into Sumter County from Lee County east of Highway 377 in a marshy area moving northeast. The tornado crossed RW Jones Road where 2 houses sustained minor roof damage. Further northeast, trees were downed along Wilson Battle Road and Brady Road before the tornado ended near Bone Road. No injuries were reported. [05/23/17: Tornado #1, County #2/2, EF-0, Lee, Sumter, 2017:072].
Thunderstorm Wind, Sumter
- When
- May 23, 12:10 PM EST to 12:15 PM EST
- Where
- Sumter County, 1.76 mi E of Americus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.070, -84.200
The Sumter County 911 center reported power lines blown down on Sylvan Road.
Tornado, Crisp
- When
- May 23, 12:46 PM EST to 12:54 PM EST
- Where
- Crisp County, 2.54 mi N of Arabi to 2.78 mi WSW of Hatley
- Rating
- EF1
- Path length
- 5.22 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.867, -83.748
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 110 MPH and a maximum path width of 150 yards began just south of Highway 41 and Landfill Road. The tornado quickly intensified as it moved east-northeast and crossed I-75 where a tractor-trailer was blown over onto a car in the southbound lanes, resulting in two minor injuries. Numerous trees were snapped as it continued east-northeast. The tornado reached its maximum intensity in the 200 block of Allied Road where a house had most of its roof blown off and a mobile home across the street was blown off of its block foundation. The mobile home residents had sought shelter in the home across the street several minutes before the tornado hit and were not injured in spite of the extensive damage. Around the intersection of Arabi Williford Road and Highway 90 another mobile home was blown off of its block foundation, but remained upright. Dozens of trees were snapped or uprooted with one falling on a home causing minor damage before the tornado ended just east of Brock Road where one home had minor roof damage. [05/23/17: Tornado #2, County #1/1, EF-1, Crisp, 2017:073].
Tornado, Wilcox
- When
- May 23, 1:00 PM EST to 1:03 PM EST
- Where
- Wilcox County, 3.17 mi N of Double Run to 3.5 mi S of Pitts
- Rating
- EF1
- Path length
- 1.57 mi
- Path width
- 50 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.896, -83.576
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 100 MPH and a maximum path width of 50 yards began in a pecan orchard south of Bowen Road and east of Worley Road where it quickly intensified with wind speeds of 100 mph. At least 100 pecan trees were snapped and shredded along a narrow, 30 yard wide, path with no damage on either side. The tornado traveled east-northeast and weakened slightly snapping several more trees. A 400ft section of a large chicken house was destroyed west of Highway 159 and a few more trees were blown down before the tornado lifted just east of the intersection of Bowen Road and Highway 159. No injuries were reported. [05/23/17: Tornado #3, County #1/1, EF-1, Wilcox, 2017:074].
Thunderstorm Wind, Houston
- When
- May 23, 1:04 PM EST to 1:20 PM EST
- Where
- Houston County, 0.29 mi NNW of Hayneville to 0.36 mi SW of Klondike
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.384, -83.621
The Houston County 911 center reported trees blown down on Old Mount Olive Road near Highway 341 and near the intersection of Barrett Road and Highway 341.
Thunderstorm Wind, Houston
- When
- May 23, 1:04 PM EST to 1:20 PM EST
- Where
- Houston County, 0.29 mi NNW of Hayneville to 0.36 mi SW of Klondike
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.384, -83.621
The Houston County 911 center reported trees blown down on Old Mount Olive Road near Highway 341 and near the intersection of Barrett Road and Highway 341.
Thunderstorm Wind, Wilcox
- When
- May 23, 1:10 PM EST to 1:20 PM EST
- Where
- Wilcox County, 0.88 mi SSE of Rochelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.939, -83.442
The Wilcox County Emergency Manager reported a few trees blown down around Highway 215 and American Legion Road.
Thunderstorm Wind, Dodge
- When
- May 23, 1:42 PM EST to 1:57 PM EST
- Where
- Dodge County, 0.9 mi NE of Beehive
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.290, -83.110
The Dodge County Emergency Manager reported a few trees blown down and a dog shelter damaged in Plainfield.
Thunderstorm Wind, Wheeler
- When
- May 23, 2:18 PM EST to 2:28 PM EST
- Where
- Wheeler County, 2.76 mi SE of Jordan
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.997, -82.643
The Wheeler County Emergency Manager reported a tree blown down near the intersection of Highway 19 and St. Paul Church Road.
Lightning, Floyd
- When
- May 23, 7:05 PM EST
- Where
- Floyd County, 0.58 mi NNE of Fosters Mills
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.257, -85.165
The Floyd County Emergency Manager reported damage from a lightning strike near the intersection of Broad Street and Turner McCall Boulevard Northeast.
Lightning, Floyd
- When
- May 23, 7:05 PM EST
- Where
- Floyd County, 0.73 mi NNE of Rome
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -85.175
The Floyd County Emergency Manager reported a structure fire resulting from a lightning strike on North 5th Avenue Southwest.
Lightning, Floyd
- When
- May 23, 7:05 PM EST
- Where
- Floyd County, 0.16 mi SSW of Forrestville
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.268, -85.151
The Floyd County Emergency Manager reported a power pole struck by lightning on Stevens Street.
Thunderstorm Wind, Floyd
- When
- May 23, 7:05 PM EST to 7:30 PM EST
- Where
- Floyd County, 1.22 mi NNE of Silver Creek to 1.59 mi W of Pinson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.195, -85.159
The Floyd County Emergency Manager reported trees blown down from around Highway 101 and the 101 Spur to Highway 411 and Chateau Drive Southeast, Wadsworth Street Northeast, Old Dalton Road and Highway 140 at Thomas Bluff Road Northeast. One tree fell on a home on Wadsworth Street Northeast, no injuries were reported.
Lightning, Floyd
- When
- May 23, 7:10 PM EST
- Where
- Floyd County, 0.15 mi SE of Lindale
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.178, -85.178
The Floyd County Emergency Manager reported damage from a lightning strike on West Point Road.
Lightning, Floyd
- When
- May 23, 7:10 PM EST
- Where
- Floyd County, 0.9 mi W of Lavender
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.221, -85.166
The Floyd County Emergency Manager reported a structure fire caused by lightning on Holly Street Southeast.
Flash Flood, Floyd
- When
- May 23, 7:21 PM EST to May 24, 12:00 AM EST
- Where
- Floyd County, 0.93 mi ENE of Rosemont Park to 0.9 mi NNE of Rosemont Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.233, -85.164
Emergency Management reported several inches of water flowing over East 18th Street, near Crane Street. Radar-estimated rainfall amounts of 2.5 to 4.0 inches occurred over the local area.
Thunderstorm Wind, Forsyth
- When
- May 23, 8:40 PM EST to 8:55 PM EST
- Where
- Forsyth County, 1.14 mi WNW of Cumming to 2.09 mi SSE of Silver City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.207, -84.168
The Forsyth County Emergency Manager reported trees blown down from around Chamblee Gap Road and Kelly Mill Road to Highway 9 north of Oak Grove Circle.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 23, 20173 deaths · 3 events
- Hail and Damaging Winds in Texas, May 23, 2017$7.2 million · 2.5 in hail · 13 events
- Tornado in North Carolina, May 23, 20171 injured · $1.5 million · EF1 · 1 event
- Hail and Damaging Winds in Texas, May 23, 2017$1.0 million · 1.75 in hail · 11 events
- Tornado and Damaging Winds in Georgia, May 23, 2017EF2 · 5 events
- Tornado and Hail in Texas, May 23, 2017$221,000 · EF0 · 23 events
- Flash Flood and Flooding in Virginia, May 23 to 28, 2017$245,000 · 14 events
- Tornado in North Carolina, May 23, 2017$100,000 · EF0 · 1 event
- Wildfire in Washington, May 23 to 25, 2017$100,000 · 1 event
- Tornado in North Carolina, May 23, 2017EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20171.5 in hail · 16 events
- Tornado and Flood in Florida, May 23 to 24, 2017$4,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704008, 704079, 704023, 704030, 704109, 704125, 704114, 704118, 704122, 704068, 704071, 704075, 704136, 704077, 704078, 701375, 704137.